Louisiana, 2003

Damaging Wind in Louisiana, August 11, 2003

August 11, 2003 · NWS LCH · 1 event in 1 county or zone

Trees and power lines were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Trees and power lines were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 11, 5:20 AM CST, 30 minutes earlier.

Area forecast discussion, Aug 11, 5:20 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
620 AM CDT MON AUG 11 2003

HAVE UPDATED ZONES TO RAISE POPS

.OVERVIEW...UPPER LEVEL TROF OVER THE EASTERN/CNTRL US FINALLY
LOOKS TO BE BREAKING DOWN. IMPULSE MOVING OUT OF KANSAS INTO
NORTHEAST OK.

CLOSER TO HOMEWEAK BOUNDARY EXTENDING FROM LFT NW TO POE TO NORTH OF
LFK THIS MORNING. TEMPS NORTH OF THIS BOUNDARY IN THE 70S WHILE TO
THE SOUTH TEMPS REMAIN IN THE UPPER 70S TO NEAR 80. SHWRS/TSTMS
HAVE BEGUN TO DEVELOP OVER NW LA THIS MORNING WITH ACTVTY MOVING TO
THE SOUTH/SOUTHEAST.

.SHORT TERM...PRECIP OVER NE LA IS EXPECTED TO MOVE TO THE SOUTH AND
INTO VERNON/RAPIDES PARISHES BEFORE SUNRISE. THE ATMOSPHERE LOOKS
TO HAVE FINALLY BROKE THE UPPER LEVEL SUPPRESSION THAT HAS HELD
PRECIP OUT OF THE EQUATION AND AFTN TEMPS ABOUT 3 TO 5 DEGREES
ABOVE NORMAL OVER THE LAST WEEK. WHAT LOOKS TO BE HAPPENING IS THE
UPPER LEVEL TROF WILL RETROGRADE BACK TO THE WEST WITH THE TROF AXIS
SHIFTING TO OUR WEST. THIS WILL PROVIDE LIFT AS MSTR STREAMS OUT
OF THE GULF NORTHWARD. ANOTHER BIT OF GOOD NEWS WILL BE TEMPS WILL BE
COOLER.

.EXTENDED...WE ARE MOVING BACK INTO A RAINY PERIOD AND THIS LOOKS TO
HOLD INTO THE WEEKEND AS THE UPPER LEVEL TROF CONTS TO RETROGRADE
BACK TO THE WEST.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 92 75 91 74 / 70 30 50 40
KBPT 91 75 91 75 / 60 30 50 40
KAEX 90 72 90 70 / 70 30 50 40
KLFT 92 74 90 74 / 70 30 50 40

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.

K. KUYPER
Hazardous weather outlook, Aug 11, 5:17 AM CST, 33 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 AM CDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THE ATMOSPHERE HAS BECOME INCREASING UNSTABLE OVER THE PAST 24 HOURS
AS THE UPPER RIDGE THAT HAS KEPT PRECIPITATION IN CHECK AND
TEMPERATURES HOT...SHIFTS TO THE WEST AND NORTHWEST. THIS HAS
ALLOWED THE UPPER LEVEL TROF TO OUR EAST TO BACK ACROSS THE AREA.
STORMS HAVE DEVELOPED OVER NORTHWEST LOUISIANA THIS MORNING AS MID-
LEVEL SUPPORT...LOW LEVEL GULF MOISTURE...AND A WEAK BOUNDARY COMBINE
TO ALLOW STORM DEVELOPMENT. STORMS TODAY WILL MOVE FROM THE NORTH
TOWARDS THE SOUTH AND SOUTHEAST. SOME STORMS MAY BECOME SEVERE
PRODUCING LARGE HAIL AND BRIEF VERY STRONG DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
AS THE UPPER LEVEL TROF DRIFTS TO THE WEST...SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK INTO THE WEEKEND. SOME
OF THESE STORMS MAY BECOME SEVERE MAINLY DURING THE LATE AFTERNOON
INTO THE EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

K. KUYPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
August 11, 5:50 AM CST
Where
Vernon County, 2 mi N of Rosepine
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
30.950, -93.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377190.